|HAART and former depression
Jan 2, 2004
I used to take antidepressive meds (mainly xanax and zoloft)for 3 years and in February I had the worst crisis ever. Since February I have been recovering and I felt I was healthy again. Unfortunately I've discovered all of a sudden I am HIV positive with AIDS. What an appalling surprise. I should start with combivir and kaletra tomorrow, but I am afraid my depression is winning me again. My quality of life has been so low in my life (I am 32) and I think I have been unreasonably unlucky. Please, give me advice on how to be consistant with the therapy in spite of possible collateral effects and how to improve my existence if it's possible and try to be "normal". Do you have any tricks on that? What about food, psychotherapy, cigarettes, vitamins, homeopathic meds? I fear I will not be able to follow the HAART. What can I do? Do you think my depressive status influenced the course from HIV to AIDS? Thank you so much for your advice.
| Response from Dr. Horwath
Being consistent with HAART requires an understanding of how it works. It is important to take all of the doses. Inconsistent adherence to the regimen, in many cases, is worse than taking no antiretrovirals at all.
Eatting a balanced, nutritionally sound diet, resting, and doing some moderate exercise can all be beneficial to your health and immune status.
Several studies have shown that depression has an adverse effect on medication adherence. Getting treatment for depression, therefore, will help you to adhere to your regimen. I don't know if your depression contributed in any way to developing AIDS, but it can influence the course of your illness, mostly by affecting treatment adherence.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.